Sharpen your pharmacology reasoning with rapid-fire questions.
best drug
A 65-year-old patient presents with suspected community-acquired pneumonia. After receiving 30 mL/kg of crystalloid fluid resuscitation, the mean arterial pressure (MAP) remains 54 mmHg. The heart rate is 110 bpm and extremities are warm. Which of the following is the most appropriate initial vasoactive agent?
dose change
A 55-year-old patient with intra-abdominal sepsis is currently receiving a norepinephrine infusion at 0.35 mcg/kg/min. MAP is fluctuating between 60-63 mmHg. The patient's heart rate is 125 bpm. What is the most appropriate next step in vasoactive management?
toxicity
A 68-year-old man with acute heart failure and severe hypertension has been receiving an infusion of sodium nitroprusside at 4 mcg/kg/min for 72 hours. He develops unexplained altered mental status, metabolic acidosis with an elevated lactate, and a mixed venous oxygen saturation (SvO2) of 88%. Which of the following is the most likely cause?
fits physiology
A 60-year-old with ischemic cardiomyopathy presents with cardiogenic shock. An echocardiogram shows severe left ventricular systolic dysfunction (EF 15%). The patient has cold extremities, a MAP of 75 mmHg, and a heart rate of 85 bpm. Central venous oxygen saturation (ScvO2) is 45%. Which medication is most physiologically tailored to this hemodynamic profile?
avoid drug
A 72-year-old patient presents to the ICU in shock. Vital signs: BP 75/40 mmHg (MAP 52 mmHg), HR 125 bpm, irregularly irregular. ECG confirms rapid atrial fibrillation. The resident suggests starting Dopamine. What is the primary clinical rationale for avoiding Dopamine in this patient?
toxicity
A 45-year-old patient with hypertensive emergency is receiving a continuous infusion of clevidipine. Which of the following metabolic parameters must be carefully monitored or considered during a prolonged infusion?
organ failure
A 65-year-old patient with acute decompensated heart failure is being considered for an inotropic infusion. Laboratory studies reveal a serum creatinine of 3.2 mg/dL (CrCl 18 mL/min). The team decides to use milrinone. What dosing modification is essential?
interaction
A patient with mixed septic and cardiogenic shock is started on an epinephrine infusion. Four hours later, the patient's MAP improves from 55 mmHg to 70 mmHg, but the serum lactate has increased from 3.0 mmol/L to 6.5 mmol/L. ScvO2 is 75% and urine output is 1 mL/kg/hr. What is the most appropriate interpretation of the rising lactate?
no coverage
A 60-year-old intubated patient in the ICU develops a ventilator-associated pneumonia. Respiratory cultures return positive for Pseudomonas aeruginosa. The patient is currently receiving an antimicrobial regimen. Which of the following carbapenems lacks activity against Pseudomonas aeruginosa and should NOT be used in this scenario?
avoid drug
A 75-year-old nursing home resident is admitted to the ICU with severe pneumonia. Sputum gram stain shows gram-positive cocci in clusters, and the team suspects MRSA. Which agent is not indicated for treatment of pneumonia because pulmonary surfactant markedly inhibits its antibacterial activity?
interaction
A 55-year-old patient with a history of severe depression treated with citalopram (an SSRI) is admitted with necrotizing fasciitis. The surgical team wants to start Linezolid for its anti-toxin effects against MRSA and Group A Strep. What life-threatening drug interaction must the clinical team monitor for?
organ failure
A 70-year-old patient with an acute kidney injury (CrCl 15 mL/min) is receiving Cefepime 2 grams IV every 8 hours for hospital-acquired pneumonia. On day 4, the patient develops myoclonus, confusion, and generalized seizures. What is the most likely cause?
narrow spectrum
A patient with complicated intra-abdominal infection was started empirically on Piperacillin-Tazobactam. Blood cultures are now returning positive for Escherichia coli that is pan-susceptible (including to Ceftriaxone, Cefazolin, and Ampicillin). To promote antimicrobial stewardship, which of the following is the best definitive agent?
dose change
A 65-year-old with MRSA bacteremia is receiving vancomycin. The target AUC24/MIC (assuming MIC 1 mg/L) is 400–600 mg·h/L. The estimated CrCl is 45 mL/min and a pre-dose concentration is 22 mg/L. What is the most appropriate next step?
toxicity
A patient with disseminated candidiasis is started on Liposomal Amphotericin B. On day 3, the patient is noted to have new-onset hypokalemia, hypomagnesemia, and a rising serum creatinine. Which mechanism best explains the renal and electrolyte abnormalities?
best drug
A 68-year-old intubated patient is recovering from pneumonia. They are hemodynamically stable but are experiencing hyperactive delirium, continuously pulling at their lines and tubes. The team wishes to use a sedative agent that facilitates extubation while treating the agitation. Which agent is most appropriate?
toxicity
A 32-year-old trauma patient has been receiving a high-dose propofol infusion (75 mcg/kg/min) for 72 hours for severe traumatic brain injury. The patient develops sudden bradycardia, a new metabolic acidosis (lactate 6.0), hyperkalemia, and rhabdomyolysis. What is the most likely diagnosis?
avoid drug
A 45-year-old patient with a severe crush injury and rhabdomyolysis from a motor vehicle accident requires urgent intubation. Current potassium is 6.2 mEq/L. Which neuromuscular blocking agent is absolutely contraindicated in this scenario?
organ failure
A 60-year-old with severe ARDS requires continuous neuromuscular blockade for ventilator synchrony. The patient has concurrent acute liver failure and acute kidney injury requiring continuous renal replacement therapy (CRRT). Which paralytic is most appropriate to run as a continuous infusion?
best drug
A 70-year-old patient with anuric end-stage renal disease (ESRD) requires continuous intravenous analgesia for severe rib fractures and flail chest. The resident suggests using a morphine infusion. You suggest an alternative. Which opioid is preferred in severe renal failure?
dose change
A 55-year-old patient with severe sepsis secondary to pneumonia develops acute kidney injury, with creatinine clearance dropping to 12 mL/min. The patient is receiving Ceftriaxone 1 gram IV daily. What dosage adjustment is required?
organ failure
A 45-year-old patient with decompensated cirrhosis (Child-Pugh Class C) and hepatic encephalopathy is intubated for airway protection. The team decides to start a Dexmedetomidine infusion for sedation. What pharmacokinetic consideration is critical?
organ failure
A 68-year-old patient with anuria (CrCl 5 mL/min) is receiving unadjusted Meropenem (1 gram IV every 8 hours) for intra-abdominal sepsis. The patient suddenly develops generalized tonic-clonic seizures. What is the mechanism of this toxicity?
organ failure
A 55-year-old patient with end-stage renal disease (ESRD) on hemodialysis requires treatment for a VRE (Vancomycin-Resistant Enterococcus) bacteremia. Linezolid is chosen. How should Linezolid be dosed in this patient?
organ failure
A patient with severe alcoholic cirrhosis (Child-Pugh Class C) is prescribed Metronidazole for a severe Clostridioides difficile infection. What pharmacokinetic adjustment is required to prevent profound central nervous system toxicity?
interaction
A 60-year-old patient with hyperlipidemia (on high-dose atorvastatin) is admitted with an MRSA bloodstream infection. The team decides to start Daptomycin. Which medication-management approach is most appropriate to reduce skeletal-muscle toxicity risk?
toxicity
A 45-year-old patient with an absolute CD4 count of 45 cells/mm³ is admitted with severe Pneumocystis jirovecii pneumonia (PJP) and started on high-dose IV Trimethoprim-Sulfamethoxazole (TMP-SMX). On day 4, the patient develops profound hyperkalemia (K+ 6.8 mEq/L). By what mechanism does TMP-SMX cause this?
interaction
A 55-year-old intubated patient is receiving a Midazolam infusion for sedation. The patient develops a new atrial fibrillation with rapid ventricular response, and a Diltiazem infusion is initiated. Over the next 24 hours, the patient becomes profoundly comatose and fails to wake up during a sedation vacation. What interaction explains this?
toxicity
A 40-year-old patient presents with a hypertensive emergency (BP 230/130 mmHg). The team decides to start a Clevidipine continuous infusion. Which of the following patient allergies represents an absolute contraindication to this medication?
toxicity
A 35-year-old trauma patient receives Ketamine for procedural sedation during chest tube insertion. As the procedure concludes and the ketamine begins to wear off, the patient becomes severely agitated, hallucinates, and thrashes in bed. What is this phenomenon called, and how could it have been prevented?